Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 24, 5:45 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -82.870
The line of severe thunderstorms that spawned several tornadoes across Southeastern Lower Michigan moved across neighboring marine waters with wind gusts as high as 65 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
The line of severe thunderstorms that spawned several tornadoes across Southeastern Lower Michigan moved across neighboring marine waters with wind gusts as high as 65 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 3:22 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 422 PM EDT FRI AUG 24 2007 .SHORT TERM...THIS AFTERNOON AND TONIGHT ANOTHER BUSY/MESSY FORECAST MOVING FORWARD IN THE SHORT TERM. MODELS PROG THE MAJORITY OF THE SHORTWAVE ENERGY ACROSS THE WESTERN PLAINS TO FINALLY EJECT NORTHEASTWARD ARRIVING OVER SOUTHERN MICHIGAN LATER TONIGHT. AS A RESULT...PLENTY IN THE WAY OF CVA/HEIGHT FALLS/UVVS TO SUPPORT THE GENERATION OF DEEP MOIST CONVECTION. AIRMASS RECOVERY TO THIS POINT HAS BEEN DOWNRIGHT SLUGGISH WITH TEMPERATURES AND DEWPOINTS SLOW TO RISE NORTH OF THE COMPOSITE OUTFLOW AND UNDER CONSIDERABLE CLOUDINESS. THIS IS CHANGING LATE THIS AFTERNOON WITH DEWPOINTS NOW RISING INTO THE LOWER 70S ACROSS THE FAR SOUTHERN CWA. LATEST 18Z LAUNCH/TAMDAR SOUNDINGS SHOW QUITE A SUBSTANTIAL CAP 900-850MB ATTM...BUT FEEL THIS HAS ONLY LIMITED THE FAIRWEATHER CUMULUS. AN UNSEASONABLE DYNAMIC UPPER LEVEL PATTERN WILL EXIST ACROSS SOUTHERN LOWER MICHIGAN SO SHEAR WILL NOT BE AN ISSUE. 0-6KM BULK SHEAR AND MIDLEVEL WINDS OF 40 TO 50 KNOTS INCLUDING SFC TO 3KM HELICITIES OF 200 TO 300 WILL SLIDE THROUGH THE CWA ALLOWING FOR STORMS TO ORGANIZE SUPERCELLULAR. THEY SHOULD WITH TIME ORGANIZE INTO BOWING SEGMENTS. WITH THE AMOUNT OF LOW AND MIDLEVEL SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT FOR SUPERCELLS OR INFLECTION POINTS ALONG THE LINE. THE LINE IS CURRENTLY FILLING IN OVER SOUTHERN MICHIGAN AND INDIANA WHICH WILL CONTINUE INTO THIS EVENING. SO PRECIPITATION WILL LAST THROUGH THE EVENING HOURS AND THROUGHOUT THE NIGHT UNTIL THE LARGE SCALE ENERGY ACROSS MISSOURI WORKS ON THROUGH. INSTABILITY IS RAMPING UP LATE THIS AFTERNOON AND WILL BE AVAILABLE FOR CONVECTION TO FEED UPON...SB/ML CAPES OF 3500J/KG AND GREATER. DAMAGING WINDS WILL BE THE GREATEST THREAT...WITH TORRENTIAL RAINFALL...PWATS AN IMPRESSIVE PLUS 2 INCHES....LIKELY FOR SOUTHERN PORTIONS OF THE CWA. ONE TO TWO INCHES OF RAINFALL WILL CERTAINLY BE POSSIBLE THROUGH TONIGHT FOR AREAS SOUTH OF THE SAGINAW RIVER VALLEY. && .LONG TERM...SATURDAY THROUGH FRIDAY BASED ON CURRENT TRENDS OF PATCHY LIGHT RAIN NORTH OF THE MAIN SURFACE FRONT IN NORTHERN LOWER AND WISCONSIN... HAVE OPTED TO CONTINUE LINGERING POPS ACROSS THE SOUTHEAST PORTIONS OF THE FORECAST AREA SATURDAY MORNING... AND PRETTY MUCH BRING THINGS TO AN END SATURDAY AFTERNOON. AFTER THAT EXPECTING A PRETTY DECENT SURFACE HIGH TO QUICKLY FILL IN OVER THE GREAT LAKES IN THE WAKE OF UPPER TROUGH RESULTING IN A COOLER AND DRIER WEEKEND AND START TO THE WEEK. WITH SURFACE HIGH DIRECTLY OVERHEAD... WOULDNT BE SURPRISED TO SEE RADIATIONAL LOWS DROP INTO THE UPPER 40S SUNDAY AND MONDAY MORNINGS... BEFORE RECOVERING TOWARD THE MIDDLE OF THE WEEK. LATEST GFS IS A LITTLE WICKER WITH THE MID WEEK FRONTAL POSITION... SO HAVE INTRODUCED LIGHT POPS ACROSS NORTHERN LAKE HURON FOR TUESDAY IN RESPONSE AND SPREAD THEM OVER THE REST OF THE CWA FOR WEDNESDAY AND THURSDAY. BEHIND THAT FRONT ANOTHER REINFORCING SHOT OF COOLER AIR WILL ACCOMPANY SURFACE RIDGE WITH 5460 THICKNESS PROGGED TO THE SO BY LATE THURSDAY. && .MARINE... BESIDES CONTINUING THREAT OF THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING TONIGHT... MAIN CONCERN WILL BE POST FRONTAL WINDS OVER THE LAKES SATURDAY AND SATURDAY NIGHT. SURFACE LOW STRENGTH IN THE NAM AND GFS ARE LIKELY A LITTLE OVERDONE. SO...EVEN THOUGH SOME COOLER AIR COMING ACROSS THE WATER COULD RESULT IN ENHANCED BOUNDARY LAYER MIXING... FEEL IT WILL STILL BE MARGINAL FOR HOISTING SMALL CRAFT ADVISORIES. PLUS... PERIOD OF CONCERN WILL BE RELATIVELY SHORT TOMORROW. && .PREV DISCUSSION...ISSUED 202 PM EDT FRI AUG 24 2007 AVIATION... NOTE...UPDATE THAT WAS ISSUED EARLIER IS BELOW. EXPECTING ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MORE INTENSE THUNDERSTORM ACTIVITY...ASSOCIATED WITH THE MIDLEVEL WAVE ACROSS MISSOURI....CAN BE EXPECTED TO ARRIVE ACROSS SOUTHEASTERN MICHIGAN SOMETIME AFTER 22Z. CURRENTLY...THERE IS AN AREA OF SHOWERS AND A RENEGADE LIGHTNING STRIKE NOW EMBEDDED WITHIN THE AXIS OF DEEPER MOISTURE ALONG THE SYNOPTIC FRONT (NORTHERN LOWER THROUGH SOUTHERN LAKE MICHIGAN). HAVE ACCOUNTED FOR THIS AREA OF SHOWERS AT KMBS WHILE HAVE LEFT THE EARLY AFTERNOON PERIOD DRY FOR THE SITES TO THE SOUTH. DEEPER MOISTURE WILL ARRIVE OVERNIGHT AND THAT SIGNALS A PROLONGED PERIOD OF MVFR TO POSSIBLE IFR VISIBILITIES/CEILINGS. FOR THE TIME BEING HAVE REMAINED OPTIMISTIC AND HAVE LEFT IT AT 1000FT/3SM IN BR BY TOMORROW MORNING. WINDS WILL SLOWLY VEER WITH TIME BECOMING MORE DUE WEST BY LATE TOMORROW MORNING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...CB LONG TERM....WAG MARINE.......WAG AVIATION.....CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 516 PM EDT FRI AUG 24 2007 MIZ055-060>063-068>070-075-076-082-083-252130- SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 516 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL AFFECT THE FORECAST AREA THIS EVENING AND TONIGHT. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS OF GREATER THAN 70 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. TORNADOES ARE POSSIBLE ALONG AND AHEAD OF THE THUNDERSTORM LINE THIS EVENING. THE LINE OF STORMS WILL TRACK EASTWARD AT 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-252130- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 516 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL AFFECT THE NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE THIS EVENING AND TONIGHT. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS OF GREATER THAN 70 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. TORNADOES ARE POSSIBLE ALONG AND AHEAD OF THE THUNDERSTORM LINE THIS EVENING. THE LINE OF STORMS WILL TRACK EASTWARD AT 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. MIZ047>049-053-054-252130- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA- 516 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL AFFECT THE FORECAST AREA THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS OF GREATER THAN 60 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE LINE OF STORMS WILL TRACK EASTWARD AT 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 4 N NOVI 42.53N 83.49W
08/24/2007 E60 MPH OAKLAND MI TRAINED SPOTTER
NEWTON AND RICHARDSON RD IN COMMERCE TWP
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
614 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST HOLLY 42.80N 83.62W
08/24/2007 E70 MPH OAKLAND MI TRAINED SPOTTER
LARGE TREE 10-12 INCH IN DIAMETER DOWN ON MAIN ST
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
624 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST LIVONIA 42.40N 83.37W
08/24/2007 E60 MPH WAYNE MI PUBLIC
N LIVONIA NEAR 8 MILE AND FARMINGTON
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
632 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST FARMINGTON 42.46N 83.38W
08/24/2007 E60 MPH OAKLAND MI TRAINED SPOTTER
10 MILE AND ORCHARD LAKE RD RAPIDLY SHIFTING WIND ALOFT
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 5 E DAVISON 43.03N 83.42W
08/24/2007 LAPEER MI TRAINED SPOTTER
6 INCH DIAMETER TREE DOWN ON LITTICOTTI RD
&&
WDEEDLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST LAKE ORION 42.78N 83.24W
08/24/2007 E65 MPH OAKLAND MI TRAINED SPOTTER
FLINT ST AND LAPEER RD
&&
WDEEDLERThe Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
6 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2007Every state in 2007This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56955, 56970, 56949, 56983, 56973, 56980.